Results 1 to 6 of 6

Thread: Paracetamol warning: 'Slightly too much can cause overdose'

  1. #1
    Community Member Prot's Avatar
    Join Date
    Oct 2008
    Location
    Essex,England
    Posts
    66

    Default Paracetamol warning: 'Slightly too much can cause overdose'

    Taking slightly too much paracetamol day after day can be fatal, experts have warned.

    A dangerous dose might just be a few pills too many taken regularly over days, weeks or months, they said.

    Researchers at Edinburgh University saw 161 cases of "staggered overdose" at its hospital over a six-year period.

    People taking tablets for chronic pain might not realise they were taking too many or recognise symptoms of overdose and liver injury, they said.

    The researchers told the British Journal of Clinical Pharmacology that this life-threatening condition could be easily missed by doctors and patients.

    Doctors may not initially spot the problem because blood tests will not show the staggeringly high levels of paracetamol seen with a conventional overdose, where someone may have swallowed several packets of the drug.

    “Start Quote

    Over time the damage builds up and the effect can be fatal”

    End Quote Lead researcher Dr Kenneth Simpson

    Patients who have taken a staggered overdose tend to fare worse than those who have taken a large overdose, the study suggests.


    http://www.bbc.co.uk/news/health-15837468
    Yet inside there is this perpetual nagging doubt;
    the feeling we are possessed by a 'subtle lack of togetherness''.

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    S. Indiana
    Posts
    1,022

    Default

    Thanks for the post warning about this med. You never know how many here take it and can benefit from the warning.
    1979 spinal issues, 1993 lumbar microdisectomy L3-4, 1996 360 3 level lumbar fusion L2-5, 1999 open thoractomy fusion T8-9,
    2002 C3-7 herniations and T4-7 herniations, 2004 total disability, a new limited life

  3. #3
    New Community Member
    Join Date
    Oct 2006
    Posts
    10

    Default

    Paracetamol is another name for acetominophen. Here in the US, it is in everything from pain meds to cold medicine, widely available OTC and also in some prescription meds. For example, acetominophen is in: Tylenol, Excedrin, NyQuil, Vicodin, Norco, Percocet... and many many others.

    It is called paracetamol in the UK and other countries, and is called acetominophen in the US and other countries.

    So this is a med that a LOT of people in this forum have probably taken.

    See:
    http://www.drugs.com/paracetamol.html
    Mitochondrial Disease (Complex I Deficiency)--I have complicated medical issues affecting multiple organ systems.
    See http://www.umdf.org and http://www.mitoaction.org for more info on mitochondrial diseases.

  4. #4
    New Community Member
    Join Date
    Oct 2006
    Location
    Florida
    Posts
    8

    Default

    Yes, the generic name for tylenol. it is very dangerous to take more than 3000 mgs a day. So be very careful on any meds you take. It is in over 800 medications including many over the counter meds. Make sure to read a labels and ask your doctor also. Hope this helps.

  5. #5
    Distinguished Community Member
    Join Date
    Jan 2007
    Posts
    655

    Default

    Due to the fact that i suffer from is a compromised Liver. My doc's have always told me NOT to take ANY tylenol. I am on Morphine (Ms-Contin) which I am told is transparent to the liver.
    Happy holidays
    hope everyone is well
    Alex44

  6. #6
    Community Member Diandra's Avatar
    Join Date
    Oct 2006
    Location
    CT
    Posts
    98

    Default

    hi prot,
    thanks for the good information. always valuable because, like Kira said, so many of us take this med, many in combination drugs like vicodin that is an opiate with "tylenol".

    alex, i have always been concerned with my liver too as i take "tylenol" with my hydrocodone. i have always taken the herb, milk thistle to clear my liver and you probably know about it already but just wanted to mention it. i find it works pretty well. honestly, when i run out of milk thistle and have not taken it for a week or so, i find i don't feel well....just feel kind of bloated/sluggish....a sort of non-descript malaise. Since you said you have a compromised liver I highly recommend this to you. A family member was told to stop drinking alcohol because he was ruining his liver. I suggested he take milk thistle and his doc could not
    believe how his liver #'s improved within months. just goggle it or go on iherb.com for info. be well alex.

    i have not been around much,having been doing aqua and physical therapy 3x a week and i find that takes alot of time and zaps energy but i am
    just amazed it is helping with my newly dx'ed lumbar stenosis and old issue of cervical herniated disc. i was sent to this great
    guy, a professor with a Phd in PT from a local college who only takes patients 2 times a week. he is SO knowledgeable. if anyone is from CT and wants
    a good physical therapist, private msg me and i will send his name. he has worked miracles for me and my 88yr old mother. in the past i had very little relief from PT and was not going willingly but my pain doc said the next stop was the surgeon so i said OK.

    Again Prot, thanks for the info. It is something I worry about so it is good to have some solid information.

    Take care, Diandra

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.